Mississippi, 2006

Hail and Damaging Winds in Mississippi, May 10, 2006

May 10, 2006 · NWS MEG · 8 events in 7 counties and zones

4 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$61,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 8:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 9, 8:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT TUE MAY 9 2006

MCS DEVELOPED OVER E OK THIS EVENING AND IT SHOULD PROPAGATE EAST
SOUTHEAST WITH SOUTHWESTERN MIDSOUTH COUNTIES BEING AFFECTED THE
MOST. ALSO LIGHT SHOWERS DEVELOPED IN SE AR AND OTHER WESTERN
COUNTIES OF THE MIDSOUTH. THINK SHOWERS LIKELY W AND N COUNTIES
DUE TO CURRENT TRENDS ON RADAR.

LOW SHOULD BE IN NC AR BY DAYBREAK TO SET US UP FOR MORE SEVERE
WEATHER WEDNESDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

RENCH
Hazardous weather outlook, May 9, 2:37 PM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT TUE MAY 9 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102245-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
336 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MID-
SOUTH TONIGHT.

SCATTERED THUNDERSTORMS OVER NORTH MISSISSIPPI COULD PRODUCE HAIL
AND DAMAGING WINDS UNTIL SUNSET THIS EVENING.

AN AREA OF THUNDERSTORMS COULD DEVELOP OVER OKLAHOMA AND KANSAS
LATER THIS EVENING...AND COULD REACH EAST ARKANSAS BY SUNRISE.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE ENTIRE
MID SOUTH ON WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THEMID SOUTHH
DURING THE DAYTIME HOURS. THE AIRMASS WILL BE VERY MOIST AND
UNSTABLE. UPPER LEVEL WINDS WILL BE VERY FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THESE STORMS.

THE STORMS ARE EXPECTED TO DEVELOP OVER EASTERN ARKANSAS DURING
THE LATE MORNING HOURS...AND WILL MOVE INTO WEST TENNESSEE AND
NORTH MISSISSIPPI DURING THE EARLY AFTERNOON. ANY SEVERE WEATHER
SHOULD MOVE OUT OF THE MID-SOUTH AREA BY SUNSET WEDNESDAY EVENING.

AFTER WEDNESDAY...NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS FOR SEVERE WEATHER OPERATIONS IS POSSIBLE
TONIGHT...AND LIKELY ON WEDNESDAY.

In the hours before

Special weather statement, May 9, 11:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CDT WED MAY 10 2006

MSZ010-100545-
COAHOMA MS-
1221 AM CDT WED MAY 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES SOUTH OF CLARKSDALE AT 1221 AM CDT...MOVING NORTHEAST
AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 9, 11:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1231 AM CDT WED MAY 10 2006

MSZ020-100600-
TALLAHATCHIE MS-
1231 AM CDT WED MAY 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TALLAHATCHIE COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTHEAST OF BRAZIL AT 1231 AM CDT...MOVING NORTH AT
15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 9, 11:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1258 AM CDT WED MAY 10 2006

MSZ007-100630-
TUNICA MS-
1258 AM CDT WED MAY 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES WEST OF DUNDEE AT 1258 AM CDT...MOVING NORTHEAST AT
25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 150 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Tallahatchie

When
May 10, 1:00 AM CST to 1:05 AM CST
Where
Tallahatchie County, Charleston
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.000, -90.050

Thunderstorm Wind, Panola

When
May 10, 1:00 AM CST to 1:05 AM CST
Where
Panola County, Chapeltown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -90.033

Several trees were knocked down across the southern portion of Panola County near Highway 35.

Hail, De Soto

When
May 10, 1:05 AM CST to 1:10 AM CST
Where
De Soto County, Eudora
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
34.833, -90.150

Hail, Calhoun

When
May 10, 1:45 AM CST
Where
Calhoun County, Reid
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.000, -89.200

Thunderstorm Wind, Coahoma

When
May 10, 1:45 AM CST
Where
Coahoma County, Clarksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -90.583

Straight line winds blew a roof off of one building at the Coahoma Agricultural High School in Clarksdale.

Thunderstorm Wind, Coahoma

When
May 10, 10:50 AM CST to 11:00 AM CST
Where
Coahoma County, Countywide
Measured
67 kt (77 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -90.617

Straight line winds knocked down numerous trees and power lines across much of Coahoma County. The city of Clarksdale was especially hard hit. Numerous homes and a couple of schools suffered damage by fallen trees. Numerous vehicles were also damaged or destroyed by the fallen trees. One minor injury occurred when a young man suffered a broken arm when debris from a large tree fell onto his car. The Coahoma County Health Department also suffered structural damage. Pilots at Fletcher Field in Clarksdale measured a peak wind gust of 77 mph.

Hail, Tate

When
May 10, 11:00 AM CST to 11:05 AM CST
Where
Tate County, Coldwater
Measured
1 in hail
Property damage
$5,000
Reported by
POST OFFICE
Coordinates
34.683, -89.967

Thunderstorm Wind, Quitman

When
May 10, 11:10 AM CST to 11:15 AM CST
Where
Quitman County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.267, -90.283

Straight line winds produced damage to trees and power lines throughout Quitman County. Several homes were damaged as a result of fallen trees. The hardest hit areas were in Marks, Lambert, and Crowder. A local government official also reported that a few large trees were knocked down near the City Hall in Marks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509511, 5509512, 5509513, 5509514, 5509515, 5509516, 5509517, 5509594.